Alert archive / South Dakota / High Wind Warnings in 2007

High Wind Warning 3, NWS Aberdeen, SD

June 17, 20075 counties in South Dakota

NWS Aberdeen, SD issued this high wind warning at Jun 17, 2007, 1:45 AM CDT for 5 counties in South Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2007, 1:45 AM CDT (06:45 UTC)
Expired
Jun 17, 2007, 4:00 AM CDT
In force
2 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Potter County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 152 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 170645
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
145 AM CDT SUN JUN 17 2007

.VERY STRONG WINDS EXPECTED ACROSS NORTH CENTRAL SOUTH DAKOTA
OVER THE NEXT FEW HOURS.

SDZ003-004-009-015-016-170900-
/O.NEW.KABR.HW.W.0003.070617T0645Z-070617T0900Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
145 AM CDT SUN JUN 17 2007 /1245 AM MDT SUN JUN 17 2007/

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CDT /3 AM MDT/ EARLY
THIS MORNING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 AM CDT /3 AM MDT/ EARLY THIS
MORNING. 

STRONG WINDS OF 35 TO 45 MPH WITH SOME GUSTS TO 65 MPH OR HIGHER 
ARE EXPECTED OVER THE NEXT FEW HOURS ACROSS NORTH CENTRAL SOUTH
DAKOTA. AS AN AREA OF SHOWERS AND THUNDERSTORMS MOVE THROUGH THE
AREA STRONGER WINDS ALOFT...ARE ABLE TO REACH THE SURFACE ALLOWING
FOR VERY STRONG WINDS OVER THE NEXT FEW HOURS. THE WINDS ARE
EXPECTED TO DIMINISH TO 15 TO 25 MPH WITH SOME HIGH GUSTS BY
SUNRISE.

HIGH WINDS CAN CAUSE PROPERTY DAMAGE AND MAKE DRIVING DIFFICULT...
ESPECIALLY FOR THOSE DRIVING HIGH PROFILE VEHICLES.  USE EXTRA
CAUTION WHILE DRIVING AND SLOW DOWN.  SECURE ANY LOOSE ITEMS
OUTDOORS OR BRING THEM INDOORS.

$$

ALBRECHT
1 follow-up statement
000 
WWUS73 KABR 170906
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT SUN JUN 17 2007



.A TIGHTENED SURFACE PRESSURE GRADIENT WILL DEVELOP ACROSS THE AREA 
TODAY...AS A STRONG AREA OF LOW PRESSURE TRACKS NORTHEASTWARD OUT OF 
CENTRAL WYOMING. THIS COMBINED WITH STRONG LOWER LEVEL WINDS MIXING 
DOWN TO THE SURFACE WILL CREATE VERY WINDY CONDITIONS ACROSS MUCH OF 
THE AREA TODAY INTO THE EARLY EVENING.

SDZ003-004-009-015-016-171015-
/O.EXP.KABR.HW.W.0003.000000T0000Z-070617T0900Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
406 AM CDT SUN JUN 17 2007 /306 AM MDT SUN JUN 17 2007/

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

THE HIGH WINDS ASSOCIATED WITH AN AREA OF DISSIPATING THUNDERSTORMS 
HAVE DIMINISHED ACROSS NORTH CENTRAL SOUTH DAKOTA. THEREFORE THE 
HIGH WIND WARNING HAS BEEN ALLOWED TO EXPIRE. SOUTH WINDS OF 20 TO
30 MPH WITH SOME GUSTS CAN STILL BE EXPECTED THROUGH THE MORNING
HOURS.

$$

SDZ033-035-045-048-172100-
/O.NEW.KABR.WI.Y.0017.070617T1500Z-070617T2300Z/
STANLEY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...PIERRE...MURDO...PRESHO
406 AM CDT SUN JUN 17 2007 /306 AM MDT SUN JUN 17 2007/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 6 PM CDT /5 PM MDT/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 6 PM CDT /5 PM MDT/ THIS AFTERNOON. 

STRONG SOUTHERLY WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE
EXPECTED ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH
DAKOTA...AND WEST CENTRAL MINNESOTA BY LATE MORNING. THESE STRONG
WINDS ARE EXPECTED TO PERSIST INTO THE EVENING HOURS BEFORE
DECREASING BY LATE EVENING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-172100-
/O.NEW.KABR.WI.Y.0017.070617T1500Z-070618T0200Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
406 AM CDT SUN JUN 17 2007

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING. 

STRONG SOUTH TO SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH...ARE EXPECTED ACROSS CENTRAL SOUTH DAKOTA BY LATE
MORNING. THESE STRONG WINDS ARE EXPECTED TO PERSIST THROUGH THE
AFTERNOON HOURS...BEFORE DIMINISHING IN THE EARLY EVENING HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

ALBRECHT

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Jun 16, 8:41 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 16, 8:41 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT SAT JUN 16 2007

.UPDATE...
WARMFRONT LOOKS LIKE ITS SURGING A BIT NORTHWARD...AND DWPTS ARE
INCREASING THIS EVENING ACROSS THE CWA. KHON/KMHE ARE NOW IN THE
LOWER 70S FOR DWPTS...WITH KABR RISING INTO THE MID 60S FOR DWPTS.
ISOLD/SCT CONVECTION HAS CLEARED THE CWA THIS EVENING..SO HAVE
CLEANED UP THE NEAR TERM WX GRIDS. WIDESPREAD CONVECTION NOW
OCCURRING ACROSS ERN MT/WRN SD...AND EXPECT THIS ACTIVITY TO PUSH
EASTWARD INTO CWA...ESPECIALLY WITH 00Z RUC SHOWING 85H JET OF 35
TO 50 KTS SETTING UP ACROSS WRN CWA. ALSO TWEAKED SKY GRIDS TO
ACCOUNT FOR CLEARING BEHIND WEAK EXITING WAVE. STILL RAMPED UP
CLOUDS AHEAD OF EXPECTED CONVECTION LATER ON TONIGHT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
ACTIVE WEATHER PATTERN SETTING UP THROUGH THE SHORT TERM WITH TWO
DISTINCT CHANCES FOR CONVECTION OCCURRING THIS EVENING...THEN AGAIN
SUNDAY EVENING THROUGH THE OVERNIGHT. CURRENTLY...STILL HAVE WEAK
IMPULSE ALOFT COMBINING WITH STRONG WAA AND FORCING TO CREATE
SCT SHOWERS AND THUNDERSTORMS ACROSS THE AREA. HEAVY RAIN HAS
ENDED OVER CENTRAL SD AND URBAN/SMALL STREAM FLOOD ADVISORY WAS
ALLOWED TO EXPIRE AT 230 PM CDT. RADAR RAINFALL ESTIMATES RANGE
ANYWHERE FROM 1 TO 4 INCHES ACROSS THE AREA. FOR TONIGHT LOW LEVEL
JET SETS UP ACROSS THE AREA AND MID LEVEL INSTABILITY REMAINS SO
HAVE CONTINUED THE CHANCE POPS ACROSS MUCH OF THE AREA. BIGGER
SEVERE EVENT TONIGHT IS EXPECTED TO UNFOLD OVER MT/WESTERN SD
LATER THIS EVENING WITH STORMS THEN MOVING NORTHEAST INTO PORTIONS
OF CENTRAL SD AND INTO ND. DISCUSSION AROSE ABOUT ISSUING A FLOOD
WATCH FOR PORTIONS OF THE AREA THAT RECEIVED HEAVY RAIN EARLIER
TODAY. DECIDED AGAINST IT AT THIS TIME SINCE MOST MODELS ARE
HITTING AN AREA JUST TO THE WEST OF AREAS THAT RECEIVED THE HEAVY
RAIN TODAY. MODELS SUGGESTING THAT AS THE WARM FRONT CONTINUES TO
ADVANCE NORTH OVERNIGHT MOST PRECIP WILL OCCUR TO THE NORTH OF THE
FRONT INTO ND AND PORTIONS OF CENTRAL/NORTH CENTRAL SD. THIS WILL
NEED TO BE MONITORED BY THE EVENING SHIFT ONCE NEWER MODEL DATA
BECOMES AVAILABLE. ON SUNDAY MOST OF THE AREA BECOMES CAPPED AS
700 MB TEMPS SOAR TO AROUND 12-15 C. VERY UNSTABLE AIR SETS UP
THOUGH OVER MUCH OF THE AREA WITH CAPES REACHING 2000-4000 J/KG BY
AFTERNOON. CONVECTION WILL MORE THAN LIKELY HOLD OFF UNTIL THE
MAIN COLD FRONT MOVES INTO CENTRAL SD BY AFTERNOON. STRONG FORCING
ALONG THE FRONT AND SLIGHT COOLING ALOFT WITH THE APPROACH OF THE
UPPER LEVEL SHORTWAVE SHOULD BE JUST ENOUGH TO ERODE THE CAP
ACROSS NORTH CENTRAL SD BY AFTERNOON. AS THE FRONT ADVANCES EAST
IN THE EVENING EXPECTING THUNDERSTORMS TO MOVE ACROSS THE
CWA...EVEN IN A POST FRONTAL ENVIRONMENT. SVR PARAMETERS ARE
RATHER IMPRESSIVE AND SPC DAY 2 OUTLOOK SUGGESTS THE POSSIBILITY
OF UPGRADING TO A MODERATE RISK IN FUTURE OUTLOOKS.

.LONG TERM...MONDAY THROUGH SATURDAY
A TOUGH FORECAST AGAIN EXISTS THOUGH THE EXTENDED PERIOD. THOUGH
THE 00Z/06Z/12Z GFS/ECMWF/CANADIAN/NOGAPS MODEL RUNS HAVE COME
INTO MUCH BETTER AGREEMENT REGARDING THE GENERAL PATTERN THAN THEY
HAVE HAD THE PAST FEW DAYS...THE FINE DETAILS ARE NOW THE
CHALLENGES. ALL MODELS AGREE WITH THE UPPER LOW MOVING AWAY FROM
THE REGION THROUGH SOUTH CENTRAL CANADA MONDAY MORNING AND
AFTERNOON...TAKING THE ASSOCIATED SURFACE LOW AND COLD FRONTAL
BOUNDARY WITH IT TO THE NORTHEAST. THIS SHOULD CLEAR AND DRY THE
CWA OUT FAIRLY RAPIDLY MONDAY BEHIND THIS SYSTEM...WITH POSSIBLY A
CHANCE OF JUST SOME BRIEF WRAPAROUND CLOUDS IN THE NORTH MONDAY
MORNING/EARLY AFTERNOON.

FOLLOWING THE DEPARTURE OF THIS TROUGH...ALL MODELS CATCH ON TO A
MUCH MORE ZONAL PATTERN FOR A SHORT TIME MONDAY AFTERNOON THROUGH
TUESDAY BEFORE A RIDGE BEGINS TO DEVELOP TUESDAY EVENING IN THE
WESTERN UNITED STATES. IN THIS ZONAL FLOW...THE GFS/GFS
ENSEMBLES...WITH SOME SUPPORT TO A LESSER EXTENT FROM THE 00Z
ECMWF/12Z NAM/UKMET/CANADIAN RUNS...BRING A RATHER FAST MOVING
SHORTWAVE THROUGH THE ZONAL PATTERN MONDAY NIGHT AND TUESDAY. AS
THE GFS IS PRETTY CONSISTENT WITH THIS FEATURE...LEFT SLIGHT POPS
IN FOR THIS TIME PERIOD BUT MOVED THE TIMING A BIT EARLIER AS THE
12Z RUN IS FASTER...WHICH MAKES SENSE CONSIDERING THE PROGRESSIVE
500MB FLOW AND SPEED OF THE SYSTEM.

AS MENTIONED...MODELS ARE NOW IN AGREEMENT ON A RIDGE DEVELOPING
OVER THE WESTERN UNITED STATES/ROCKY MOUNTAINS TUESDAY EVENING
THROUGH THURSDAY...BEFORE THE RIDGE MOVES EASTWARD INTO THE PLAINS
THURSDAY NIGHT INTO FRIDAY AS A TROUGH BEGINS TO DIG INTO THE
PACIFIC NORTHWEST. THIS KEEPS THE CWA IN MOSTLY NORTHWEST FLOW
ALOFT WEDNESDAY THROUGH FRIDAY WITH GENERAL HIGH PRESSURE OVER THE
PLAINS. HOWEVER...ALL MODELS INDICATE SHORTWAVES MOVING THROUGH
THIS FLOW...BUT TIMING AND LOCATIONS ARE HIGHLY VARIABLE BETWEEN
MODELS AND THUS IT IS QUITE DIFFICULT AT THIS POINT TO HIGHLIGHT
ANY SPECIFIC TIME PERIODS OF INCREASED POPS. RATHER THAN EXTEND A
SLIGHT CHANCE ACROSS MORE TIME PERIODS...PRETTY MUCH LEFT POPS AS
IS FOR NOW...PRIMARILY ON THURSDAY NIGHT...THROUGH THIS TIME
PERIOD UNTIL FEATURES BECOME MORE CLEAR. THAT SAID...THURSDAY
NIGHT DOES IN FACT LOOK LIKE THE MOST LIKELY TIME PERIOD FOR
CONVECTION AT THIS POINT AS THE GFS/GFS ENSEMBLES...AND TO SOME
EXTENT THE ECMWF...AGREE ON A SHORTWAVE DURING THIS TIME PERIOD.

TEMPERATURES WERE MORE OR LESS LEFT AS INHERITED AS NOTHING WOULD
SUGGEST ANYTHING DIFFERENT...AND WESTERLY TO NORTHWESTERLY FLOW
ALOFT DURING THE EXTENDED WOULD NOT INDICATE ANY STRONG
ADVECTION...BUT INSTEAD RATHER NORMAL TEMPERATURES FOR MID TO LATE JUNE.

HEADING INTO NEXT WEEKEND...THE GFS/GFS
ENSEMBLES/ECMWF/CANADIAN/NOGAPS ARE CURRENTLY IN SURPRISINGLY GOOD
AGREEMENT THIS FAR IN ADVANCE IN BRINGING ANOTHER TROUGH INTO THE
NORTHWEST CONUS AND DEVELOPING A SURFACE LOW IN THE NORTHERN HIGH
PLAINS WITH THE CWA IN SOUTHERLY FLOW AHEAD OF THIS NEXT SYSTEM.

&&
.AVIATION...
VFR CONDS EXPECTED FOR EASTERN ROUTES/TAF SITES THROUGH 12Z.
WARMFRONT LIFTING NORTHWARD WILL BRING SCT TSRA TO WRN ROUTES/TAF
SITES AFT 06Z. ISOLD MVFR CIGS/VSBYS ARE POSSIBLE WITH THE TSRA
DUE TO HEAVY RAIN. GUSTS TO 40KTS ARE ALSO POSSIBLE WITH THE TSRA.
THE TSRA WILL REACH KABR AOA 11Z AND KATY AOA 12Z.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...TT
LONG TERM...ECKSTEIN
AVIATION...HINTZ
Hazardous weather outlook, Jun 16, 5:23 AM CDT, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
523 AM CDT SAT JUN 16 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
523 AM CDT SAT JUN 16 2007 /423 AM MDT SAT JUN 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PUSH ACROSS THE AREA
TODAY AS A WARM FRONT SLIDES NORTHEAST THROUGH THE AREA...AHEAD OF
A DEVELOPING AREA OF LOW PRESSURE ALONG THE FRONT RANGE OF THE
ROCKIES. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE WEATHER
ASSOCIATED WITH ANY THUNDERSTORM DEVELOPMENT. THE MAIN SEVERE
THREATS AT THIS TIME IS LARGE HAIL AND POSSIBLY AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR SUNDAY
AFTERNOON THROUGH MONDAY. AT THIS TIME THERE IS A SLIGHT RISK FOR
SEVERE WEATHER ASSOCIATED WITH THUNDERSTORM DEVELOPMENT LATE SUNDAY
AFTERNOON INTO SUNDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES WILL BE THE MAIN SEVERE THREATS LATE SUNDAY
AFTERNOON INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:06 AM CDTWind AdvisoryABRBrown, Buffalo, Clark, Codington, Day, Deuel and 14 more12 hr
Jun 17, 4:06 PM CDTFlash Flood WatchABRBrown, Buffalo, Edmunds, Faulk, Hand, Hughes and 6 more11 hr

Nearby

High Wind Warnings in South Dakota, 2007Every high wind warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.